Multivitamin use associated with fewer chemotherapy-induced peripheral neuropathy symptoms

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
Loading...

Reprinted with the kind permission of Life Extension.

October 11 2017. An article appearing on September 1, 2017 in the Journal of the National Cancer Institute reveals a decrease in symptoms associated with chemotherapy-induced peripheral neuropathy in breast cancer patients. “Chemotherapy-induced peripheral neuropathy (CIPN) can interfere with daily function and quality of life, and there are no known preventive approaches,” observed authors Gary R. Zirpoli and colleagues.

“Multiple studies demonstrate that the majority of cancer patients and survivors use multivitamins and other dietary supplements,” noted Jennifer A. Ligibel, MD, of Dana-Farber Cancer Institute in an accompanying editorial. “A review of 32 studies demonstrated that 64% to 81% of cancer patients and survivors overall, and 67% to 87% of breast cancer patients specifically, used dietary supplements after cancer diagnosis. Given widespread usage of dietary supplements in the general US population, some individuals continue prediagnosis supplement use through their cancer therapy. Others initiate supplements after cancer diagnosis; cross-sectional studies of breast cancer patients suggest that 8% to 32% of women initiate dietary supplements after cancer diagnosis, often in hopes of reducing toxicity from cancer therapies or improving cancer outcomes.”

The current study included 1,225 subjects enrolled in a clinical trial in which they received the drug paclitaxel. Questionnaire responses provided information concerning the use of supplements before and at diagnosis. A second questionnaire administered at six months provided information regarding supplement use during treatment.

Multivitamin use prior to breast cancer diagnosis was associated with significantly lower CIPN symptoms, while the use of multivitamin supplements during treatment was associated with a marginal decrease.  “Multivitamin use may be associated with reduced risk of CIPN, although individual dietary supplement use did not appreciably affect risk,” Dr Zirpoli and his associates conclude. They recommend prospective randomized trials of vitamin supplementation to confirm their findings.

1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
Loading...



Leave a Reply